Jump to content

My story


[it...]

Recommended Posts

Hello all,

 

I started having strange neurological symptoms a week after stopping a supplement called "Exhilarin" by Metagenics in 2009.  Doctors checked me for MS, anxiety, epilepsy, ALS, tumors, the works.  Some doctors thought myoclonus, some thought partial epilepsy, some anxiety.  All I know is that I never been that ill in my life and I didn't sleep for days due to involuntary movements waking me up.  I was prescribed 1mg Klonopin and eventually Keppra XR.  With the Keppra, I was able to go down to .75 on the Klonopin.  The neurologist I had at the time wanted me completely off the Klonopin, but looking back now, he tried to cut it too fast--25% per week.

 

 

Flash forward to March 1, 2011 and I began getting tired during the day.  I thought maybe this is a signal to go down on the Klonopin.  My new neurologist agreed I could try this, especially because I have the Keppra as a backup.  When I started researching Klonopin withdrawal, I couldn't believe how similar my symptoms were to what happened to me in 2009.  I feel I went through withdrawal from a natural klonopin supplement.  "Exhilarin" contained ashwagandha and holy basil--both which are thought to work on GABA receptor function.  It is prepared using a standardized extraction method, which I've learned is similar to the way a pharmaceutical company makes drugs.  My primary care doctor suggested I buy it from her for a thyroid issue I have.  She told me I could stop it whenever I wanted.  I took 2 per day ( a total of about 1200 mg) for 2 months and then stopped cold turkey because it was expensive. 

 

I am down to .5 mg of Klonopin now.  Any support or advice is welcome.  I will be here awhile.  Taking this very slowly.

Link to comment
Share on other sites

Hello ittakestime,

 

Welcome to BenzoBuddies.

 

I don't know anything about Exhilarin, but if it acts upon GABA receptors, it wouldn't surprise that it cause myoclonus type symptoms upon withdrawal. As you know, Klonopin (and Keppra) are used to treat myoclonus, so it should be of no surprise that withdrawal of these two drugs might induce myoclonus-type symptoms upon withdrawal, even in these that do not suffer from myoclonus. Members quit often report jerking movements as a withdrawal symptom.

 

I suffer from myoclonus, and understand why you might choose to quit Klonopin. Klonopin is usually only effective in the treatment of myoclonus for limited time period (probably about a year in my case).

 

Has your neurologist determined that you do indeed suffer from myoclonus?

Link to comment
Share on other sites

Hi Colin,

 

Thanks for your response.  I have had no test that definitively said myoclonus.  My eeg's, mri's and emg's have all been normal.  "Myoclonus" is a label the neurologists gave me based on my symptoms alone and to get insurance to pay for my meds.

 

I joined this board primarily because of your story.  What test, if any, was used to diagnose your brainstem myoclonus?  Are you on any medication at all now?

 

Feel free to PM me if that is more appropriate.  Thank you for starting this site.

Link to comment
Share on other sites

Hello Ittakestime and welcoming you to BB. Congrats on tapering down to .5 Klonopin. I agree that cutting 25% at a time can be too much, many here find that cutting no more then 10% of their total dose every 1-2 weeks works for them as a guideline. Take it slow and listen to your body, it will tell you what rate to cut at. Glad you found us, we are here to help. Please let us know what questions you may have.
Link to comment
Share on other sites

Hi Colin,

 

Thanks for your response.  I have had no test that definitively said myoclonus.  My eeg's, mri's and emg's have all been normal.  "Myoclonus" is a label the neurologists gave me based on my symptoms alone and to get insurance to pay for my meds.

 

I joined this board primarily because of your story.  What test, if any, was used to diagnose your brainstem myoclonus?  Are you on any medication at all now?

 

Feel free to PM me if that is more appropriate.  Thank you for starting this site.

 

Hello ittakestime,

 

I had EEGs, MRIs, etc. They showed nothing abnormal. They recorded spikes, but nothing definitive. These things often end up as a clinical diagnosis, based on the symptoms presented to the doctor. I was initially diagnosed with myoclonic epilepsy, and this was confirmed some years later by another doctor. Both of these doctors were heads of neurology at teaching hospitals - at the top of their field, and, presumably, at the top of their game.

 

However, I came across a clue some years later that prompted me to look into myoclonus. Within 30 minutes of searching the Internet (this was the first time I had used the Internet or a comparatively modern computer), I was sure I had Brainstem Myoclonus. I went to my GP, told him what I though (I could sense his eyes rolling), but he did arrange for me to see another doctor (the head of yet another neurology department at another teaching hospital). I wanted to test out the doctor (he had only received the referral, and was unaware of what I thought was the problem), and simply explained my symptoms as I had done i the past - he immediately began to talk about myoclonus instead of epilepsy. In fact, I recall us both saying Brainstem Myoclonus at the same time. It seemed I was onto a winner.

 

He ordered a blink response test. This test elicits a myoclonic jerk (by firing an electrical shock your eye ball - it is not as bad as it sounds, but unpleasant), and the maps the electrical response across the brain. The test indicated an an abnormality in my brainstem, as indicative of brainstem myoclonus.

 

The neurologist prescribed clonazepam, and the rest is history, as they say. All I knew was that I was taking an anticonvulsant. I had no idea that it was related to Valium etc.

 

As a foot note, I appear to be outgrowing myoclonus. It has taken a very long time (well over 20 years), but I am very much improved over the past year or two. Still a bit too soon to say it is definitely in the past, but I am very hopeful.

Link to comment
Share on other sites

×
×
  • Create New...